Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 166, NWS Bismarck, ND

July 1, 2005McKenzie County, McLean County, Mountrail County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 1, 2005, 7:05 PM CDT for McKenzie County, McLean County, Mountrail County, North Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2005, 7:05 PM CDT (00:05 UTC)
Expired
Jul 1, 2005, 8:00 PM CDT
In force
55 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties McKenzie County, ND, McLean County, ND, Mountrail County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 6:20 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
301 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1700 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 020005
SVRBIS
NDC053-055-061-020100-
/O.NEW.KBIS.SV.W.0166.050702T0005Z-050702T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
705 PM CDT FRI JUL 1 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA
  SOUTH CENTRAL MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA
  NORTHWESTERN MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 800 PM CDT

* AT 703 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR MANDAREE...OR
  ABOUT 48 MILES SOUTHEAST OF WILLISTON...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MANDAREE AROUND 710 PM CDT

LARGE HAIL IS POSSIBLE WITH THIS STORM. SEEK SHELTER NOW INSIDE A STURDY 
STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4792 10292 4770 10292 4772 10266 4778 10254
      4773 10203 4794 10204

$$

JENSEN
1 follow-up statement
000 
WWUS53 KBIS 020039
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
739 PM CDT FRI JUL 1 2005

NDC053-055-061-020100-
/O.CON.KBIS.SV.W.0166.000000T0000Z-050702T0100Z/
MCLEAN ND-MOUNTRAIL ND-MCKENZIE ND-
739 PM CDT FRI JUL 1 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 800 PM CDT FOR EAST
CENTRAL MCKENZIE...SOUTH CENTRAL MOUNTRAIL AND NORTHWESTERN MCLEAN
COUNTIES...

AT 733 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 10 MILES EAST
OF MANDAREE...OR ABOUT 60 MILES NORTH OF DICKINSON...MOVING EAST AT
20 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AND AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
SATURDAY MORNING FOR WESTERN NORTH DAKOTA.

LAT...LON 4792 10292 4770 10292 4772 10266 4778 10254
      4773 10203 4794 10204

$$

JENSEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:20 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 1, 3:20 PM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
320 PM CDT FRI JUL 1 2005

.SHORT TERM...
00Z 4KM NSP WRF MODEL PROJECTS CONVECTION ENTERING OUR FAR WEST
AFTER 22Z...REACHING BIS/MOT BY 03Z AND THEN DYING OFF WITH THE LOSS
OF DAYTIME HEATING. ON THE OTHER HAND THE 12Z ETA TAKES THE CURRENT
CONVECTION ALONG THE INTERNATIONAL BORDER AND TURNS IS SOUTHWARD
INTO OUR NORTHEASTERN ZONES. THE MONTANA ACTIVITY IS HELD UP BY MID
LEVEL RIDGING SOUTH OF THE CANADIAN BORDER ONLY BECOMES A FACTOR ON
SATURDAY. HOWEVER ON SATURDAY THE ETA PUSHES THE ASSOCIATED SURFACE
TROUGH EAST OF BISMARCK BEFORE THE AFTERNOON CONVECTION FIRES UP.
THIS MAY LESSEN CHANCES FOR CONVECTION IN MY WESTERN ZONES SATURDAY
AFTERNOON AND EVENING.

.LONG TERM...KEPT IN LOW POPS 12Z TUES THROUGH 12Z WED AS A WEAK
SHORT WAVE TROUGH MOVES THROUGH THE REGION. GFS80 AND OTHER LONG
RANGE MODELS CONTINUE TO SHOW A BROAD UPPER LEVEL RIDGE BUILDING
OVER THE ROCKY MOUNTAINS. NORTHERN PLAINS REMAINS UNDER NORTHWEST
FLOW ALOFT FROM WEDNESDAY THROUGH THE REMAINDER OF THE EXTENDED.
EXPECT THIS PERIOD TO BE DRY AND TEMPERATURES TO SLOWLY INCREASE
EACH DAY...WITH THE WARMEST BEING FRIDAY AND INTO THE EARLY PART OF
THE WEEKEND AS THE RIDGE CREST MOVES OVER THE NORTHERN PLAINS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

RSL/NH
Hazardous weather outlook, Jul 1, 4:47 AM CDT, 14 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
447 AM CDT FRI JUL 1 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020946-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
447 AM CDT FRI JUL 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERE THUNDERSTORMS AND WITH HEAVY RAIN ARE POSSIBLE LATE
SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY LATE SATURDAY.

JP MARTIN

In the hours before

Local storm report, Jul 1, 6:42 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
642 PM CDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HAIL             KILLDEER                47.37N 102.75W
07/01/2005  0.75 INCH        DUNN               ND   CO-OP OBSERVER

&&

VROLLER
Local storm report, Jul 1, 6:50 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
650 PM CDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             KILLDEER                47.37N 102.75W
07/01/2005  1.75 INCH        DUNN               ND   NWS EMPLOYEE

            NWS EMPLOYEE FROM SIOUX FALLS IN KILLDEER REPORTS 5 TO 10
            MINS OF GOLFBALL SIZE HAIL

&&

VROLLER
Local storm report, Jul 1, 6:56 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
656 PM CDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HAIL             KILLDEER                47.37N 102.75W
07/01/2005  2.50 INCH        DUNN               ND   CO-OP OBSERVER

&&

VROLLER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:12 PM CDTSevere Thunderstorm WarningBISDunn63 min
Jul 1, 7:19 PM CDTSevere Thunderstorm WarningBISWilliams41 min
Jul 1, 8:04 PM CDTSevere Thunderstorm WarningBISMcLean61 min
Jul 1, 8:04 PM CDTSevere Thunderstorm WarningBISBurke, Mountrail61 min
Jul 1, 8:13 PM CDTSevere Thunderstorm WarningBISMorton27 min
Jul 1, 8:20 PM CDTSevere Thunderstorm WarningBISBottineau, Renville64 min
Jul 1, 8:22 PM CDTSevere Thunderstorm WarningBISMercer53 min
Jul 1, 8:23 PM CDTTornado WarningBISWard12 min
Jul 1, 9:00 PM CDTSevere Thunderstorm WarningBISMountrail60 min
Jul 1, 9:19 PM CDTSevere Thunderstorm WarningBISBottineau56 min
Jul 1, 9:49 PM CDTSevere Thunderstorm WarningBISMcHenry, Renville, Ward42 min
Jul 1, 9:58 PM CDTSevere Thunderstorm WarningBISMountrail30 min
Jul 1, 11:09 PM CDTSevere Thunderstorm WarningBISWard53 min
Jul 1, 11:39 PM CDTSevere Thunderstorm WarningBISMcLean51 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.